Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


doctors diagnose depression for physical side-effects of anti-retrovirals
Jul 3, 2002

hello doctor my problem is that i have been suffering from a problem which i think could be attributed from the azt in my combination..im taking efavirenz with combivir for two years as a result my cd4 has now reached 600 + viral load <50 copies...this is the good news so far but now its worse but in a different way to when i was symptomatic...for the past eight months i have been getting a very swollen abdomen and the area around my sides and back of my waist too..my weight has been increasing from 70kg to 80kg..in the last eight months too and its all around the stomach...i do not eat excessively and i have not been over eating...my muscles ache very much and i get alot of swelling when i try to do some exercise...and become totally fatigued in bed for two to three days afterwards(with temperatures)...my body feels very toxic constantly and my stomach swells whenever i eat anything....even though it is difficult i try to eat well and with good fibre in my diet.. in the beginning they prescribed me fibre drink and said that i was constipated...it did not work!! then they said it was because i was depressed..but i am not and i am already on anti depressants anyway...prosac. i was depressed before because of this problem in the first place which was why i took the depressants... whenever i eat carbohydrates or fat in my diet i notice that i feel extremely fatigued and more toxic..with pains in my tendons, especially around the elbows.... i feel like the nutrients arent getting into my body from the food i eat. i went to my hiv doctor and he has now given me senna ( laxative) and an enimea... and a referral to a psychologist....well i have already tried laxatives well beforehand..and although they provided some (little) relief as soon as i was to eat again it flarred up. i also tried to cut out glutten produce during this period too... i referred to him about lactic acidosis..mitochondria damage or renal problems (liver) etc... or fibromyalgia..as most of my symptoms align themselves to effects of that nature....but im not a doctor.....but he didnt say anything about doing tests..biopsies ect.. my stomach is there as proof...im not depessed and can still laugh despite my discomfort and cannot believe that its all in my head... im not crazy..these are pysical problems stopping me from living and operating physically in my life...im to the point where im thinking of stopping the anti retrovirals...just to clear my system..but have fear about taking a drug holiday as ive never missed a dose ..and dont want to create resistant hiv in the future..etc..can you help me with your advice.. yours desperatly sane and suffering! tom ps....a loyal and trusted family friend is already a psychologist.....and re affirmed my thoughts that i was not in need of such a thing for this physical condition...

Response from Dr. Henry

Almost any of the HIV cocktails can cause fatigue and fat/swelling problems in some patients. Both AZT and Sustiva can cause or aggravate your symptoms in a small but not insignificant minority of patients. If your CD4 count has never been less than 350 and your viral level never real high (>>100,000) then perhaps you can stop your HIV medications under supervision by your HIV doc (risky of you have failed previous regimens and had a low CD4 count). You could also try switching your HIV meds around off first the Sustiva and then the AZT to see how you feel after a couple of months. Qualty of life is very important so some change in your treatment seems to be indicated if the drugs are causing problems. KH



Previous
Triglycerides are 592
Next
Viread has caused bone damage

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement